Gilead warns against Sovaldi, heart drug combo after patient death
- A patient has died after combining Gilead's hepatitis C drug with amiodarone, a cardiovascular (CVD) drug, Bloomberg reports.
- Gilead has warned that nine patients taking its hepatitis C drugs, Sovaldi (sofosbuvir) or Harvoni (sofosbuvir/ledaspavir), developed bradycardia, which led to one death and three cases in which pacemakers had to be inserted. Six cases of symptomatic bradycardia occurred in the first 24 hours, while the remaining cases occurred within two to 12 days of taking the drug combos.
- Gilead is changing its labeling to reflect this risk.
Almost all of the attention surrounding Gilead's latest-generation hepatitis C drugs has focused on efficacy and the high rates of cure—as well as cost. Most clinicians can quote the $1,000-per-pill cost of Sovaldi and the $94,500-per-regimen cost of Harvoni.
Concerns about treatment-related death have now come to the forefront. Gilead has already changed labeling to reflect the new risk. Here is the most up-to-date warning associated with combining either Sovaldi or Harvoni with amiodarone:
"Bradycardia with amiodarone coadministration: Serious symptomatic bradycardia may occur in patients taking amiodarone and SOVALDI in combination with another direct acting antiviral (DAA), particularly in patients also receiving beta blockers, or those with underlying cardiac comorbidities and/or advanced liver disease. Coadministration of amiodarone with SOVALDI in combination with another DAA is not recommended. In patients without alternative, viable treatment options, cardiac monitoring is recommended."